AUDIENCE: Risk Manager, Pharmacy
ISSUE: Hospira and FDA notified healthcare professional of a nationwide recall of three lots of Propofol Injectable Emulsion, 1%, 1g/100 mL, due to visible particles embedded in the glass to the user level. There may be potential for product to come into contact with the embedded particles and the particles may become dislodged into the solution. In the event in which particulate matter could be injected into a patient, there may be the potential for patient injury where medical intervention may be required. Risks associated with this defect could include tissue necrosis in one or more organsthat could result in stroke, myocardial infarction, respiratory failure, and loss of renal and hepatic function.
See the Press Release for a listing of affected product lot numbers and expiration dates.
BACKGROUND: The product is packaged in vials and indicated for the induction or maintenance of anesthesia in surgical patients or to initiate sleep in intensive care units. The affected lots were distributed nationwide to wholesalers and direct customers from September 2011 through February 2012.
RECOMMENDATION: Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
[08/14/2012 - Press Release - Hospira]
Related MedWatch Alert:
[07/16/2012 - Hospira Injectable Drugs Recall - FDA]